Asia-Pacific Financial Markets

, Volume 18, Issue 2, pp 151–166 | Cite as

On the Verification Theorem of Dynamic Portfolio-Consumption Problems with Stochastic Market Price of Risk

  • Toshiki Honda
  • Shoji Kamimura


In this paper, we study a dynamic portfolio-consumption optimization problem when the market price of risk is driven by linear Gaussian processes. We show sufficient conditions to verify that an explicit solution derived from the Hamilton-Jacobi-Bellman equation is in fact an optimal solution to the portfolio selection problem.


Optimal portfolios Hamilton-Jacobi-Bellman equation Stochastic market price of risk Verification theorem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Abou-Kandil H., Freiling G., Ionescu R., Jank G. (2003) Matrix Riccati equations in control and systems theory. Birkhäuser Verlag, BaselGoogle Scholar
  2. Bensoussan A. (1992) Stochastic control of partially observable systems. Cambridge University Press, CambridgeCrossRefGoogle Scholar
  3. Bielecki T. R., Pliska S. R. (1999) Risk-sensitive dynamic asset management. Applied Mathematics and Optimization 39: 337–360CrossRefGoogle Scholar
  4. Bielecki T. R., Pliska S. R., Sherris M. (2000) Risk sensitive asset allocation. Journal of Economic Dynamics and Control 24: 1145–1177CrossRefGoogle Scholar
  5. Brandt M. W. (1999) Estimating portfolio and consumption choice: A conditional Euler equations approach. Journal of Finance 54: 1609–1645CrossRefGoogle Scholar
  6. Brennan M. J., Schwartz E. S., Lagnado R. (1997) Strategic asset allocation. Journal of Economic Dynamics and Control 21: 1377–1403CrossRefGoogle Scholar
  7. Campbell J. Y., Viceira L. M. (1999) Consumption and portfolio decisions when expected returns are time varying. Quarterly Journal of Economics 114: 433–495CrossRefGoogle Scholar
  8. Castañeda Leyva N., Hernández-Hernández D. (2005) Optimal consumption-investment problems in incomplete markets with stochastic coefficients. SIAM Journal of Control Optimization 44: 1322–1344CrossRefGoogle Scholar
  9. Fleming W. H., Rishel R. W. (1975) Deterministic and stochastic optimal control. Springer-Verlag, New YorkGoogle Scholar
  10. Kim T. S., Omberg E. (1996) Dynamic nonmyopic portfolio behavior. Review of Financial Studies 9: 141–161CrossRefGoogle Scholar
  11. Korn R., Kraft H. (2004) On the stability of continuous-time portfolio problems with stochastic opportunity set. Mathematical Finance 14: 403–413CrossRefGoogle Scholar
  12. Liptser R. S., Shiryaev A. N. (2001) Statistics of random processes I: General theory, 2nd ed. Springer-Verlag, New YorkGoogle Scholar
  13. Liu J. (2007) Portfolio selection in stochastic environments. Review of Financial Studies 20: 1–39CrossRefGoogle Scholar
  14. Merton R. (1969) Lifetime portfolio selection under uncertainty: The continuous-time case. Review of Economics and Statistics 51: 247–257CrossRefGoogle Scholar
  15. Merton R. (1971) Optimum consumption and portfolio rules in a continuous-time model. Journal of Economic Theory 3: 373–413CrossRefGoogle Scholar
  16. Nagai H. (2003) Optimal strategies for risk-sensitive portfolio optimization problems for general factor models. SIAM Journal of Control Optimization 41: 257–278CrossRefGoogle Scholar
  17. Stoikov S. F., Zariphopoulou T. (2005) Dynamic asset allocation and consumption choice in incompletes markets. Australian Economic Papers 44: 414–454CrossRefGoogle Scholar
  18. Wachter J. A. (2002) Portfolio and consumption decisions under mean-reverting returns: An exact solution for complete markets. Journal of Financial and Quantitative Analysis 37: 63–91CrossRefGoogle Scholar
  19. Zariphopoulou T. (2001) A solution approach to valuation with unhedgeable risks. Finance and Stochastics 5: 61–82CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC. 2010

Authors and Affiliations

  1. 1.Graduate School of International Corporate StrategyHitotsubashi UniversityTokyoJapan
  2. 2.International School of Economics and Business AdministrationReitaku UniversityChiba-kenJapan

Personalised recommendations